Open Access
Translator Disclaimer
January, 1974 Resistant and Susceptible BIB Designs
A. Hedayat, P. W. M. John
Ann. Statist. 2(1): 148-158 (January, 1974). DOI: 10.1214/aos/1176342620


Let $D$ be a BIB $(\nu, b, r, k, \lambda)$ design on $\Omega$. Let also $L \subset \Omega$ with cardinality of $L$ being $n \leqq \nu - 2$. We define $D$ to be locally resistant of degree $n$ if upon deletion of all the experimental units in $D$ assigned to the treatments in $L$ the remaining structure is variance balanced in the sense that under the usual homoscedastic additive linear model every normalized estimable linear function of the treatment effects are estimable with the same variance. $D$ is defined to be globally resistant of degree $n$ if it has the above property with respect to any subset $L \subset \Omega$ as long as its cardinality is $n. D$ is said to be susceptible if it is not resistant to any nonempty set $L$. Application of these concepts in various branches of sciences and engineering has been indicated. In this paper we have characterized all locally and globally resistant designs of degree one in two different ways. Through one of these characterizations we have been able to relate our theory to the theory of $t$-designs or tactical configurations. Methods for constructing some families of locally and globally resistant designs of degree one are provided. We have also shown that the property of being resistant depends not only on the parameters of $D$ but also depends on the way $D$ has been constructed. To illustrate this we have given three BIB (10, 30, 12, 4, 4) designs; the first design is susceptible, the second is locally resistant to the deletion of a single treatment and the third design is globally resistant. We have also indicated that every BIB $(\nu, b, r, k, \lambda)$ design is locally resistant of degree $k$ if $b = \nu$. Several miscellaneous results are also given, among which a locally resistant design of degree two is included. Several unsolved problems are indicated in the final section.


Download Citation

A. Hedayat. P. W. M. John. "Resistant and Susceptible BIB Designs." Ann. Statist. 2 (1) 148 - 158, January, 1974.


Published: January, 1974
First available in Project Euclid: 12 April 2007

zbMATH: 0273.62048
MathSciNet: MR345350
Digital Object Identifier: 10.1214/aos/1176342620

Primary: 62K10
Secondary: 05B05 , 62K05

Keywords: 3-design , block design with unequal block sizes , incomplete block design , Resistant BIB design , susceptible BIB design , tactical configuration

Rights: Copyright © 1974 Institute of Mathematical Statistics


Vol.2 • No. 1 • January, 1974
Back to Top